Alabama, 2009

Hail and Damaging Winds in Alabama, July 26 to 30, 2009

July 26 to 30, 2009 · NWS BMX · 15 events in 9 counties and zones

A cold front became stationary across Central Alabama, causing a several day period of isolated to scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front became stationary across Central Alabama, causing a several day period of isolated to scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 26, 1:49 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 26, 1:49 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT SUN JUL 26 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

DIFFERENTIAL HEATING PROVED TO BE THE WINNER TODAY.  MENTIONED IN
THE MORNING DISCUSSION THE HIGH CLOUD DECK THAT SET UP ACROSS THE NW
COUNTIES THIS MORNING.  HIGH PRESSURE KEPT THAT DECK IN
PLACE...ALLOWING FOR THE EARTHS SURFACE TO WARM JUST ENOUGH TO GET
CONVECTION INITIATED THIS AFTERNOON ACROSS THE REST OF THE STATE.
THE MAJORITY OF THE CONVECTION WILL REMAIN SOUTH OF INTERSTATE 20
THIS AFTERNOON...AND THESE STORMS WILL CARRY WITH THEM THE POTENTIAL
FOR WIND GUSTS TO 40 MPH AND A THREAT OF SMALL HAIL AS 500MB
TEMPERATURES HAVE MANAGED TO REACH -8 DEGREES...UNSEASONABLY COOL
FOR THIS TIME OF YEAR

THIS ACTIVITY IS AHEAD OF A FAIRLY WEAK FRONTAL BOUNDARY THAT IS
EXPECTED TO SLOWLY MAKES ITS WAY INTO THE STATE TONIGHT AND TOMORROW
MORNING.  MODELS LOOK TO BE IN AGREEMENT THAT THE BOUNDARY WILL HAVE
A DIFFICULT TIME MAKING IT ALL THE WAY THROUGH THE CWA...SO THE
CHANCE OF THUNDERSTORMS WILL BE WITH US YET AGAIN MONDAY AS THE AIR
HEATS UP.  FOCUS SHOULD BE ALONG THIS BOUNDARY...WHERE EVER IT SETS
UP...BUT ANY OUTFLOWS FROM TODAYS ACTIVITY WILL CREATE A FOCUS FOR
LIFT MONDAY AFTERNOON AS WELL.

.LONG TERM...TUESDAY THROUGH SUNDAY.

OVERALL PATTERN IN THE EXTENDED FORECAST HAS NOT CHANGED MUCH...WITH
TROUGHING OVER THE EASTERN HALF OF THE UNITED STATES AND HIGH
PRESSURE DOMINATING THE WEATHER FORECASTS OUT WEST.  THE MAIN
FEATURE WE WILL HAVE TO CONTINUE MONITORING FOR MID WEEK WILL BE THE
BERMUDA HIGH AND HOW FAR INLAND IT WILL PUSH.  THIS WILL BE THE ONE
OF...IF NOT THE...FACTOR IN HOW MUCH PRECIPITATION CENTRAL ALABAMA
RECEIVES THIS WEEK.  THE FURTHER IT BUILDS TO THE WEST...THE LESS
LIKELY IT WILL BE FOR US TO SEE ANY REAL ORGANIZED ACTIVITY.

FOR NOW...THE WETTEST DAYS STILL LOOK TO BE TUESDAY AND WEDNESDAY AS
MULTIPLE SHORTWAVE TROUGHS SWING AROUND THE SOUTHERN PERIPHERY OF
THE UPPER LEVEL LOW PARKED OVER THE GREAT LAKES REGION. CAN EXPECT
THE POSSIBILITY OF STRONG STORMS EACH DAY AS LOW LEVEL LAPSE RATES
WILL BE JUST ABOUT DRY ADIABATIC AND PLENTY OF MOISTURE WILL BE
AROUND.

TEMPERATURES WILL NOT LIKELY BE AN ISSUE THROUGHOUT THE FORECAST
PERIOD AS THE COMBINATION OF CLOUDS AND GENERAL TROUGHINESS ALOFT
WILL KEEP US AROUND CLIMO PLUS OR MINUS TWO DEGREES.

27

&&

.AVIATION...18Z TAF DISCUSSION.

DECAYING CONVECTIVE COMPLEX THAT MOVED SSE ACROSS MS MERGED WITH
DEVELOPING OUTFLOW STORMS AND HAS FORMED NEW AREA OF TSRA GROWTH.
THIS SHOULD REMAIN ACROSS MS AND NOT AL. HOWEVER...AMPLE HEATING
ACROSS MOST SE 2/3 OF AL IS CAUSING RAPID CU FIELD DEVELOPMENT WHICH
WILL AIDE IN TSRA DEVELOPMENT THIS AFTERNOON INTO THIS EVENING WITH
ADDITIONAL UPPER LEVEL DISTURBANCES EXPECTED TO AFFECT AL. ACTIVITY
WILL CONTINUE TO BE STAIR-STEPPED WITH ONSET...TAPERING OFF AFTER
MIDNIGHT EXCEPT MGM/TOI AS SYSTEM SWINGS EWD THROUGH BASE OF UPPER
TROUGH.

NOTE...TECHNICIANS ARE AWAITING ADDITIONAL ASOS PARTS.
THEREFORE...KEET CEILOMETER WILL CONTINUE TO BE OUT UNTIL AT LEAST
MONDAY.  DEPENDING ON ONSET OF ACTIVITY. TAF MAY NEED TO BE GIVEN A
NIL LATER TODAY. AS FOR NOW AMD NOT SKED IS BEING APPENDED TO TAF.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  88  71  87  72 /  40  30  10  50  60
ANNISTON    70  88  69  87  70 /  40  40  10  50  60
BIRMINGHAM  70  88  70  86  71 /  40  30  20  50  60
TUSCALOOSA  72  91  71  88  72 /  40  30  20  60  60
CALERA      71  88  70  86  71 /  40  40  20  60  60
AUBURN      70  89  68  87  70 /  50  50  20  50  50
MONTGOMERY  73  90  72  87  72 /  50  50  30  60  50
TROY        72  90  70  89  71 /  50  50  30  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/08
Hazardous weather outlook, Jul 26, 12:10 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SUN JUL 26 2009

ALZ011>015-017>050-271300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG...AND A FEW ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND SOUTHEAST OF
INTERSTATE 59 WHERE GREATEST HEATING AND INSTABILITY HAS DEVELOPED.
THE MAIN THREATS WILL BE STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED STRONG THUNDERSTORMS PRODUCING GUSTY WINDS AND HEAVY RAIN
ARE POSSIBLE AT ANY TIME ACROSS ALL OF CENTRAL ALABAMA MONDAY
THROUGH WEDNESDAY.  THERE MAY BE STRONG STORMS THURSDAY THROUGH
SATURDAY...BUT CONFIDENCE IS NOT AS HIGH AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ALONG AND SOUTHEAST INTERSTATE 59 BY LATE AFTERNOON.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Tallapoosa

When
July 26, 1:55 PM CST
Where
Tallapoosa County, 0.48 mi NNE of East Tallasee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.537, -85.877

Unspecified roof damage occurred to a couple of homes on the east side of the city of Tallassee.

Thunderstorm Wind, Elmore

When
July 26, 4:48 PM CST
Where
Elmore County, 1.88 mi SSW of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.456, -86.385

Winds damaged a sign on Interstate 65, near exit 179.

Hail, Elmore

When
July 26, 4:48 PM CST
Where
Elmore County, 1.88 mi SSW of Millbrook
Measured
0.88 in hail
Reported by
Public
Coordinates
32.456, -86.385

Thunderstorm Wind, Dallas

When
July 27, 7:13 PM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
55 kt (63 mph) estimated gust
Property damage
$23,000
Reported by
Emergency Manager
Coordinates
32.420, -87.020

At least 10 trees were blown down around the city of Selma, including a few that fell onto homes and caused significant damage. At least one of the homes' occupants was briefly trapped, but was otherwise uninjured.

Thunderstorm Wind, Dallas

When
July 28, 2:00 PM CST
Where
Dallas County, 1.81 mi NW of Selma
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.420, -87.040

Winds estimated around 45 mph blew a tree down onto a power line, west of Selma.

Thunderstorm Wind, Lee

When
July 28, 2:24 PM CST
Where
Lee County, 3.19 mi NNW of Mitchell Xrd
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.574, -85.418

Winds estimated around 50 mph blew down trees on CR-146, southeast of Auburn.

Thunderstorm Wind, Tuscaloosa

When
July 29, 9:05 PM CST
Where
Tuscaloosa County, 1.52 mi SE of River View
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.207, -87.529

Winds estimated up to 50 mph blew down isolated trees and tree limbs at several locations around the city of Tuscaloosa. One tree blocked a roadway, and another landed on a vehicle.

Thunderstorm Wind, Lamar

When
July 30, 3:56 PM CST
Where
Lamar County, 3.1 mi SW of Molloy
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.700, -88.240

Winds estimated around 50 mph peeled some tin roofing off a building.

Thunderstorm Wind, Fayette

When
July 30, 4:32 PM CST
Where
Fayette County, 2.86 mi WSW of Bazemore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.878, -87.742

A few trees were blown down near the Glen Allen community.

Thunderstorm Wind, Fayette

When
July 30, 4:35 PM CST
Where
Fayette County, 3.54 mi SW of Hubertville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.790, -87.800

Power lines and at least two trees were blown down, near the intersection of AL-171 and Camp Comfort Road.

Hail, Marion

When
July 30, 4:35 PM CST
Where
Marion County, 3.51 mi ENE of Winfield
Measured
0.75 in hail
Reported by
Public
Coordinates
33.930, -87.760

Hail, Marion

When
July 30, 4:38 PM CST
Where
Marion County, 1.34 mi ENE of Winfield
Measured
0.88 in hail
Reported by
Public
Coordinates
33.930, -87.800

Thunderstorm Wind, Winston

When
July 30, 5:14 PM CST
Where
Winston County, 0.57 mi W of Nathan
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.080, -87.210

Winds estimated around 45 mph blew a tree down onto a power line, near Arley.

Thunderstorm Wind, Winston

When
July 30, 5:27 PM CST
Where
Winston County, Addison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.200, -87.180

Winds were estimated around 70 mph in the town of Addison.

Thunderstorm Wind, Lamar

When
July 30, 5:49 PM CST
Where
Lamar County, 0.14 mi SSW of Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.028, -88.171

Several trees were blown down in the Detroit community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191253, 191254, 191267, 191255, 191257, 191256, 191258, 191259, 191260, 191261, 191262, 191263, 191264, 191265, 191266.